Skip Navigation LinksHome > March 2013 - Volume 35 - Issue 2 > A Child With Gemcitabine-induced Severe Radiation Recall Myo...
Journal of Pediatric Hematology/Oncology:
doi: 10.1097/MPH.0b013e31827e4c28
Clinical and Laboratory Observations

A Child With Gemcitabine-induced Severe Radiation Recall Myositis Resulting in a Compartment Syndrome

Eckardt, Mark A. BA*,†; Bean, Adrienne MD; Selch, Michael T. MD§; Federman, Noah MD†,∥

Collapse Box

Abstract

Chemotherapeutic induction of radiation recall (RR) is a rare event in which a chemotherapeutic agent given days to years after radiation therapy causes an inflammation reaction of the tissues within the irradiated area—“recalling” increased radiation effects to that area. In this unique case, a 14-year-old girl with a synovial sarcoma of the forearm was treated with neoadjuvant chemotherapy and radiation therapy. Gemcitabine was administered in an adjuvant setting inducing a RR reaction. The severity of the inflammation resulted in a forearm myositis secondarily causing a compartment syndrome that was treated with several prolonged courses of corticosteroids. The symptoms of RR and compartment syndrome have resolved 1 year postonset, although magnetic resonance imaging continues to show myositis and soft-tissue edema. This case highlights the need to maintain a heightened awareness to recognizing the signs and symptoms of RR and the potential severity of RR in pediatric cancer patients in conjunction with chemotherapeutic agents used more frequently in adults.

© 2013 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.

Connect With Us

Twitter
twitter.com/JPHOonline

For additional oncology content, visit LWW Oncology Journals on Facebook.